birth control pillWomen who take contraceptives for a long time may be at greater risk for eye problems, according to new research results presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans. Researchers at University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University, Nanchang, China say women who take oral contraceptives for three or more years are twice as likely to develop glaucoma, the leading cause of blindness in the United States.

The researchers used data gathered between 2005 and 2008 from 3,406 female participants aged 40 years or older who participated in the National Health and Nutrition Examination Survey. The scientists focused on women who finished a questionnaire and had eye exams. The scientists found that those who used oral contraceptives longer than three years were 2.05 times more prone to be diagnosed with glaucoma.

Glaucoma in the United States
While this study does not show direct cause and effect, it does suggest that long-term use of oral contraceptives, sometimes called “the pill,” might be a potential risk factor for glaucoma. This could be significant for individuals who already have other risk factors for this serious eye condition, including African-American ethnicity, family history of glaucoma, and a personal history of glaucoma or other specific eye problems.

Glaucoma is a group of diseases that damage the optic nerve. Glaucoma usually occurs as the result of high fluid pressure inside the eye. Everyone over the age of 60 is at risk for glaucoma, which causes no pain or other symptoms at first. In time, a person with glaucoma loses the ability to see to the side, known as peripheral vision. Without treatment, the scope of vision slowly decreases until no vision remains. Once vision is lost, it cannot be regained.

Today, almost 2.3 million Americans age 40 and older have glaucoma, according to the Glaucoma Research Foundation. More than 200,000 Americans are blind from glaucoma.

The researchers urge gynecologists and ophthalmologists to be aware that long-term use of oral contraceptives may play a role in the development of glaucoma.

Sources:

  1. "Long-Term Oral Contraceptive Users are Twice as Likely to Have Serious Eye Disease." American Academy of Ophthalmology. 18 Nov 2013. Web. 9 Dec 2013. 
  2. "Glaucoma Facts and Stats." Glaucoma Research Foundation. Apr 2013. Web. 9 Dec 2013.